Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2017, 8:31 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 8:31 PM CDT (01:31 UTC)
- Expired
- Jun 16, 2017, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
The text
As transmitted.
939
WUUS53 KDMX 170131
SVRDMX
IAC079-187-170215-
/O.NEW.KDMX.SV.W.0179.170617T0131Z-170617T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
831 PM CDT FRI JUN 16 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
East central Webster County in central Iowa...
Southern Hamilton County in central Iowa...
* Until 915 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located 12 miles southeast
of Fort Dodge, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jewell Junction, Stratford, Ellsworth, Stanhope, Lehigh, Kamrar,
Brushy Creek St Recreation Area and Dolliver Memorial State Park.
This includes Interstate 35 near mile marker 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 9355 4221 9365 4221 9385 4235 9413
4246 9405
TIME...MOT...LOC 0130Z 295DEG 28KT 4237 9402
HAIL...1.00IN
WIND...60MPH
$$
Martin3 follow-up statements
103
WWUS53 KDMX 170139
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
839 PM CDT FRI JUN 16 2017
IAC079-187-170215-
/O.CON.KDMX.SV.W.0179.000000T0000Z-170617T0215Z/
Webster IA-Hamilton IA-
839 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL WEBSTER AND SOUTHERN HAMILTON COUNTIES...
At 839 PM CDT, a severe thunderstorm was located 11 miles southwest
of Webster City, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Jewell Junction, Stratford, Ellsworth, Stanhope, Lehigh, Kamrar and
Brushy Creek St Recreation Area.
This includes Interstate 35 near mile marker 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 9355 4221 9365 4221 9385 4232 9407
4244 9397
TIME...MOT...LOC 0139Z 309DEG 30KT 4233 9395
HAIL...1.50IN
WIND...60MPH
$$
Martin783
WWUS53 KDMX 170153
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
853 PM CDT FRI JUN 16 2017
IAC187-170203-
/O.CAN.KDMX.SV.W.0179.000000T0000Z-170617T0215Z/
Webster IA-
853 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WEBSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Iowa.
LAT...LON 4235 9355 4221 9365 4221 9385 4225 9393
4241 9384
TIME...MOT...LOC 0153Z 305DEG 30KT 4228 9381
$$
IAC079-170215-
/O.CON.KDMX.SV.W.0179.000000T0000Z-170617T0215Z/
Hamilton IA-
853 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN HAMILTON COUNTY...
At 853 PM CDT, a severe thunderstorm was located 9 miles west of
Jewell Junction, or 12 miles south of Webster City, moving southeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jewell Junction, Stratford, Ellsworth, Stanhope and Kamrar.
This includes Interstate 35 near mile marker 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 9355 4221 9365 4221 9385 4225 9393
4241 9384
TIME...MOT...LOC 0153Z 305DEG 30KT 4228 9381
HAIL...1.00IN
WIND...60MPH
$$
Martin410
WWUS53 KDMX 170213
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
913 PM CDT FRI JUN 16 2017
IAC079-170223-
/O.EXP.KDMX.SV.W.0179.000000T0000Z-170617T0215Z/
Hamilton IA-
913 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAMILTON COUNTY WILL
EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Iowa.
LAT...LON 4235 9355 4221 9365 4221 9385 4225 9393
4241 9384
TIME...MOT...LOC 0213Z 295DEG 28KT 4222 9363
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:45 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 16, 6:45 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Fri Jun 16 2017 .SHORT TERM.../Tonight through Saturday/ Issued at 251 PM CDT Fri Jun 16 2017 Main concern is severe weather potential and its timing both this evening/tonight and Saturday afternoon. Have nudged timing of thunderstorm activity slightly later, to more of a 00Z or after time period. Surface warm front has pushed northward and as of early this afternoon extended ESE from northwest into east central and southeast IA. A weak low existed across northeast NE with a trof/dryline extending southwestward from it. MUCAPE values of 3000 J/kg or more existed in the warm sector. SPC has maintained Enhanced Risk of severe weather across much of the southwestern CWA. Main threats will be large hail initially, then evolving into a wind threat. The storms are likely to continue through the late evening and early morning hours Saturday across the southeastern CWA, eventually exiting the area by around 2 to 4 am across the southeastern CWA. Lows will fall into the 60s once again with the low/front pushed into southern Iowa. On Saturday, more severe weather is possible but uncertainties regarding the location of the frontal boundary remain. Present thinking is that the best severe weather potential will be confined to the southern CWA. SPC has an Enhanced Risk of severe weather there, with the best timing beginning in the mid to late afternoon hours. .LONG TERM.../Saturday night through Friday/ Issued at 251 PM CDT Fri Jun 16 2017 The long term period will be characterized by unsettled weather with opportunities for precipitation early in the period, then by mid week and again later in the week. Temperatures will begin the period with near to below normal temperatures, followed by a warm- up by mid week. The period will begin with walking the showers and thunderstorms out on Saturday night. Sunday looks to be much cooler than the temperatures we have experienced over the past several days. High temperatures will be in the 70s. By mid-week the upper level pattern will flatten, returning southerly surface flow and temperatures well into the 80s. Additionally, a few shortwaves will move through to end the week, however timing them and resulting storms is difficult at this time. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 645 PM CDT Fri Jun 16 2017 Slower timing on convection leading to VFR conditions through mid evening. Storms should move into the area from the west by 03Z with MVFR conditions possible in storms. Some hail threat but bigger threat will be wind gusts to 40+kts. VFR conditions Sat morning aft 15Z through 21Z before next round of storms fire. Most likely areas Sat aftn will be along and S of a KALO-KDSM line. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Zogg LONG TERM...Zogg AVIATION...FAB
Hazardous weather outlook, Jun 16, 4:06 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 406 AM CDT Fri Jun 16 2017 IAZ004>007-015>017-023>025-033>035-044-045-170915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday While thunderstorms will be possible Saturday, the primary severe threat is expected to remain south of the area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-170915- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional severe thunderstorms are forecast Saturday afternoon and evening. There is an enhanced risk for the area. Both severe hail and damaging winds will be possible, though damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday evening. CURTIS
In the hours before
Special weather statement, Jun 16, 3:30 PM CDT, 5 hours 1 minute before
Special Weather Statement National Weather Service Des Moines IA 330 PM CDT FRI JUN 16 2017 IAZ004-162100- Emmet IA- 330 PM CDT FRI JUN 16 2017 ...Nickel Hail and Gusty Winds Possible Across Portions of Emmet County... At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near Superior, or near Estherville, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Estherville, Swan Lake, Gruver, Fort Defiance State Park and Estherville Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4350 9463 4333 9464 4339 9492 4350 9492 TIME...MOT...LOC 2029Z 269DEG 24KT 4349 9488 Beerends
Local storm report, Jun 16, 4:53 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL THOMPSON 43.37N 93.78W
06/16/2017 E0.88 INCH WINNEBAGO IA TRAINED SPOTTER
&&
MJBSpecial weather statement, Jun 16, 5:09 PM CDT, 3 hours 22 minutes before
Special Weather Statement National Weather Service Des Moines IA 509 PM CDT FRI JUN 16 2017 IAZ007-162300- Worth IA- 509 PM CDT FRI JUN 16 2017 ...Strong Storm to Move Across Worth County... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Rice Lake, or 7 miles west of Northwood, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Northwood, Rice Lake, Kensett, Grafton, Joice, Bolan, Northwood Municipal and Rice Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Iowa. LAT...LON 4333 9303 4336 9349 4350 9348 4350 9302 TIME...MOT...LOC 2208Z 268DEG 28KT 4343 9337 Cogil
Local storm report, Jun 16, 7:20 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL POMEROY 42.55N 94.68W
06/16/2017 E0.88 INCH CALHOUN IA TRAINED SPOTTER
PENNY TO NICKEL.
&&
CCLocal storm report, Jun 16, 7:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL POMEROY 42.55N 94.68W
06/16/2017 E1.00 INCH CALHOUN IA TRAINED SPOTTER
HAIL SIZED HAS NOW INCREASED TO QUARTERS.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 27 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 45 min |
| Jun 16, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 54 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| Jun 16, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 53 min |
| Jun 16, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 37 min |
| Jun 16, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 56 min |
| Jun 16, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 34 min |
| Jun 17, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 14 min |
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wayne | 37 min |
| Jun 17, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 32 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 14 min |
| Jun 17, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 20 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.